Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Shreveport, LA

January 4, 1997Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 4, 1997, 8:49 PM CST for Ouachita Parish, Union Parish, Louisiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 1997, 8:49 PM CST (02:49 UTC)
Expired
Jan 4, 1997, 9:30 PM CST
In force
41 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Ouachita Parish, LA, Union Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 4, 9:15 PM CSTHail 0.75Calhoun, LA
Jan 4, 9:20 PM CSTHail 0.88Monroe, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 8:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS1 KSHV 050252 RRA
SVRSHV
LAC073-111-050330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 PM CST SAT JAN 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CST
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST LOUISIANA
 
   ...OUACHITA PARISH...SOUTHERN UNION PARISH
 
AT 847 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM ALONG THE JACKSON/LINCOLN PARISH LINES ABOUT 5 MILES
WEST OF CALHOUN MOVING TO THE EAST NORTHEAST AT 45 MPH.
 
THIS STORM WILL PRODUCE HAIL THE SIZE OF DIMES OR LARGER AND
GUSTY WINDS TO NEAR 60 MPH AT TIMES WHICH WILL AFFECT CALHOUN AND
MONROE BY 900 PM IN OUACHITA PARISH AND THE EXTREME SOUTHERN
SECTIONS OF UNION PARISH SOUTH OF FARMERSVILLE.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 3:35 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 4, 3:35 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CST SAT JAN 4 1997

BEEN WAITING FOR PCPN ON RADAR OR AT LEAST SOME CU DVLPMNT BUT
APPARENTLY LOW LVL FLOW BEING MORE SW THAN SOUTH SO NO DEEPENING OF
MSTR. WILL LEAVE IN ISLTD TSTM WITH FROPA AND SLIGHTLY HIGHER POPS IN
NE CWA WHERE BOTH MSTR AND DYNAMICS BETTER. NGM LOOKING LIKE BEST
MODEL AT LEAST IN SHORT TERM SHOWING BEST CHC PCPN IN AR. MODELS IN
DECENT AGREEMENT WITH TEMPS TIL 4TH PERIOD. WILL COMPROMISE ON THOSE
TEMPS AS INCREASING CLD CVR WILL REDUCE HEATING. RPD INCREASES IN MSTR
INDICATED BTWN 48-60 HOUR WITH LOW REMAINING IN WESTERN NM. AS THIS
LOW UNDERCUTS MASSIVE HIGH IN WESTERN USA...MAJOR OVERRUNNING EVENT
WILL TAKE PLACE DURG THE WEEK. LOW LVL NORTH FLOW AROUND HIGH WILL
STEADILY LOWER THICKNESS AND AS FLOW BECOMES NE...AVN HAS 540 LINE
MEANDERING IN EXTREME SE OK 48-72 HOUR. WILL SPECULATE MORE ON PCPN
TYPE IN NEXT COUPLE OF DAYS.

SHV 47/60/33/49  1002           MLU 52/58/34/47  3001
VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:00 PM CSTSevere Thunderstorm WarningSHVCaddo30 min
Jan 4, 7:16 PM CSTSevere Thunderstorm WarningSHVBossier44 min
Jan 4, 7:27 PM CSTSevere Thunderstorm WarningSHVWebster48 min
Jan 4, 7:31 PM CSTSevere Thunderstorm WarningSHVDe Soto29 min
Jan 4, 7:36 PM CSTSevere Thunderstorm WarningSHVCaddo39 min
Jan 4, 7:52 PM CSTSevere Thunderstorm WarningSHVBienville53 min
Jan 4, 8:17 PM CSTSevere Thunderstorm WarningSHVLincoln43 min
Jan 4, 8:39 PM CSTSevere Thunderstorm WarningSHVJackson51 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.